British Lung Foundation
33,722 members41,201 posts

Spiriva and drying effect on the body

I have recently started using Spiriva, which is brilliant..but I have noticed it makes my mouth very dry. I have also noticed it seems to have decreased the amount of mucous I now produce. Does anyone know if the Spiriva dries up the mucous too? and if it does does this mean less mucous in the lungs ? or is it still the same amount there but too dried up to be loose enough to cough up. Sorry if these questions are stupid ones, but I do wonder what exact affect the Spiriva is having on me, apart from the VERY dry mouth

Many thanks

Sohara

20 Replies
oldestnewest

i been taking Spiriva almost five years now ,i have dry my mouth drink a lots of water ,just give it a time if not suiting you just tell you doctor ,personally i can't go without it, good luck

Reply

I inhale the Spiriva twice from one capsule (told by G.P.) you could try using a mouth wash or cleaning your teeth afterwards, can't say I've noticed any difference with the mucous.

1 like
Reply

Thanks for your replies, I am not really worried about the dry mouth , as I read on another thread about buying a mouth rinse, so that is not a problem . It's mainly that I want to ascertain if the Spiriva also dries up sputum in the body too? have you noticed any reduction in the amount of sputum you produce and cough up?

1 like
Reply

Hello Sohara, I use Spiriva, and yes, my mouth does get very dry, but I've not found it drying up the sputum. I cough up copious amounts. I'm also on corbocisteine which helps keep the mucous thin, and easier to cough up. Apart from drinking lots, I've found chewing a few chunks of pineapple help regain mouth moisture.

1 like
Reply

The Spiriva doesn't bother me. I do the same as Rick, two puffs for one capsule, then a drink of water. But I have Sjogren's Syndrome which does give me a lot of dryness. Eyes, nose, mouth and digestive system, so I understand how you feel. If you don't find a solution, mention it to your GP, he might prescribe you Glandosane oral spray, or you can buy Biotene mouth gel, which helps a bit. xx

Reply

i have been using spiriva about 6 months and i very rarely cough up any sputum but been back to docs today with tight chest and dry cough so he has put me onQvar inhaler also.

Reply

Thanks everyone, not sure if it dries up mucous still, but I suppose less mucous is a good result :):)

Reply

Hi, I haven't got any answers for you as I don't use it myself.

I'm just saying it's an interesting question, not daft at all :)

Reply

i take the spirva and i have a dry mouth i chew on gum i also dont bring up any mucous, i use to bring up a lot but i put that down to the smoking, dont smoke now so no mucous i think !!!!!!

1 like
Reply

Snow I am beginning to think that the spiriva does reduce mucous as I was always blowing my nose before & just realised I hardly ever blow it now

Reply

Sohara, I think not only Spiriva dries the mouth up, but other drugs too. I take antibiotics: Clarythromycin and Rifampicin. They have dried me up too. he side effect of going "dry" is that I feel thirsty at about 4 am! Even more, my throat is sore. So I have a hot drink and it does it.

Reply

Do you feel that it dries other things up too, like mucous?

Reply

I was put on Ramapril for fluid on the legs. It has worked but had given me a dry unproductive cough which is confusing, as I have another chest infection which tends to produce sputum.

Reply

Hi Sohara, I take Spiriva,and have very dry mouth, but I am sure its the seretide steroid inhaler that does it,.x

Reply

I've refused steroids for ten years, although I confess I've been tempted when I'm really bad. The reason I refuse steroids is because it had a poor affect on me, causing weight gain. Plus the Uni' of Atlanta did a ten year research programme proving that, although steroids work for asthma, it doesn't work for COPD.

1 like
Reply

BTW I use Spiriva and get a really dry mouth and nasal passages that have to physically be cleared to make breathing easier. To be honest I've never really been satisfied with Spiriva and have even doubted whether the capsuls have content...yes, I mentioned this to my then COPD nurse who wasn't remotely interested. I've recently changed my surgery and see the new nurse in a few weeks time...hoping my meds can be sorted, because I'm feeling a lot worse of late.

Reply

Dry mouth is the most common side effect of drugs like Spiriva. Rinsing your mouth after taking the medicine might help. However if the dryness continues and making you uncomfortable, perhaps you should inform your doctor. The capsule contains very small amount of drug, which is about 0.018 mg in weight (1mg = 0.001 gram). So sometimes it does feel like empty. If you are feeling worse lately, you should change or add another medicine as COPD progresses over time. Wish you all the best with your treatment!

Reply

I know this is an old post but just in case anyone else is looking it up . Yes I also take the Spiriva and have found my throat is extremely dry ( like a cat's tongue ) at the back of my throat it just closes over . Also my nose seems rather too completely clear of any mucus and is just very dry.

I drink lots of water at home all day and much more from bottles when I go out , my family know it is just one of those things .. I can't go out without a supply of water !.

Pineapple either fresh, tinned or juice is supposed to be good not for dry throat but for stopping thrush on your tongue which can be caused by taking the inhalers I believe.

1 like
Reply

My First day on it today and a noticeable dry throat and cats tongue

Reply

Took 7-10 days to reach full effect with me but then it really improved my breathing so stick with it fb. I do get a dry mouth & throat, but less than at the beginning, and it's worth it for the benefit. I just drink more, which is no bad thing anyway. I see you're an Orwell fan btw :)

1 like
Reply

You may also like...